Arrest made and charges laid in case of fentanyl-laced cocaine that caused 9 overdoses in 20 minutes

A 21-year-old man has been arrested and charged in connection with a rash of fentanyl overdoses that caused nine overdoses in 20 minutes on the night of Aug. 31, 2016.

'The young people who overdosed that night in Delta are among the very fortunate'

Charges have been laid against an alleged drug dealer after nine Delta residents overdosed on drugs laced with fentanyl. (CBC)

A 21-year-old man has been arrested and charged in connection with a rash of fentanyl overdoses that caused nine overdoses in 20 minutes on the night of Aug. 31, 2016.

Police say the nine young people survived, in part, because they called for help.

Daniel Chesshire is charged with two counts of trafficking in a controlled substance. He is set to appear in court Sept. 28.

In a 20-minute span on the night of Aug. 31 and morning of Sept. 1, police got multiple overdose reports from four different places.

In the end nine different recreational drug users, who believed they were taking cocaine, suffered breathing distress, and in one case went into full cardiac arrest.

"It was very close for many of them. They were in medical crisis," said Sharlene Brooks, public affairs co-ordinator, for the Delta Police Department..

Delta firefighters and paramedics used Narcan — a nasal spray form of naloxone, a drug that can counteract opioid overdoses — on eight of those affected, with success. The ninth needed further treatment.

All of them were taken to hospital and survived.

Drugs seized from the scene aided the investigation, police said.

"The young people who overdosed that night in Delta are among the very fortunate. Their lives were saved in part because they called for help. Sadly we have seen too many succumb to this opioid crisis before and since this incident, " a press release from Delta Police said today.

Drug overdose deaths in B.C. have increased 88 per cent from this time in 2016 and across the country 2,458 Canadians died from opioid-related overdoses in 2016.